Georgia, 2018

Tornado in Georgia, April 7, 2018

April 7, 2018 · NWS FFC · 1 event in 1 county or zone

Despite minimal instability across the region, a strong cold front and moderate shear managed to produce a brief tornado in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Despite minimal instability across the region, a strong cold front and moderate shear managed to produce a brief tornado in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 7, 1:49 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 7, 1:49 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
249 PM EDT Sat Apr 7 2018

.SHORT TERM /Tonight through Sunday Night/...

A cold front is slowly moving through the NW tier of GA and will
continue to sag south through the evening hours.  Meanwhile, a deep
mid/upper trough will continue to approach the eastern seaboard
helping to aid in lift just ahead of the surface front.  This has
resulted in light to moderate showers currently moving across
central GA. Given the lack of instability and shear, we have not
seen any thunderstorm development in this region.  Given the cloud
cover and precipitation in place, we do not anticipate any
destabilization through the remainder of the afternoon.  Thus, we
have removed the mention of thunder. Expected this activity to
slowly exit to the south and east through the evening.  However,
there is some light precipitation associated with the main upper
level trough that is set to swing through this evening.  Expect
another chance of very light precipitation during this time,
especially across the north half of GA.

Anticipate conditions to dry during the overnight as the front moves
south and cold air advection increases.  The pressure gradient will
tighten with wind gusts increasing upward of 20-25kts this evening.
The winds will stay elevated overnight.  So while CAA will be
strong, we may not realize these temperatures as much as we
initially anticipated. Temperatures will drop into the low 30s
across the N/NW portion of GA.  We did increase the temperatures a
bit given this, but will maintain the chance for freezing
temperatures in this area...keeping the freeze warning in place.
Also, given the winds do not anticipate frost. Expected some
lingering clouds across the area tomorrow morning, especially across
eastern GA. This should scatter out with winds veering to the NE and
diminishing to around 5-8kts by Sunday afternoon.  As high pressure
quickly shifts east, we will see some moisture flux by Sunday night
with an increased chance of precipitation.

Temperatures will be below normal tonight and into tomorrow and
rebounding closer to normal by Sunday night.

26

.LONG TERM /Monday through Saturday/...

Current long term in great shape and made very limited changes to
the pops and wx while loading in the latest guidance for temps
and dewpoints. Still on track for a secondary system on Monday
which looks to be exiting quickly as the long term portion
begins. Final in a series of shortwaves spawns another surface low
over Florida for Tuesday. Another case of determining how far
north moisture can spread without being robbed by Gulf influence.
Have tempered pops for now in the high end chance range but these
may need to be raised to likely as the event draws closer.

Deese

&&

.PREV Long term...

LONG TERM /Sunday Night through Friday/...
High pressure has moved offshore by Sunday night and an old frontal
boundary is situated across the central Florida peninsula. Several
waves of low pressure are progged to interact with the boundary
across Florida, finally producing a strong coastal low that moves up
the east coast by Tuesday. Models all have slightly different
solutions for this active period for the beginning of the work week.

Model trends for the last few days have been to keep pushing the old
frontal boundary across Florida a little further south from run to
run. There are still some timing differences between the models, but
they are in fairly decent agreement with the highest pop/QFP axis
Monday night into Tuesday. The heaviest rainfall axis has been
pushed a little further south, especially Monday night into Tuesday
when the coastal low begins to form. Have tweaked pops according to
the latest trends, with the highest amounts across the southern
quarter of the CWFA. Storm total rainfall for the Sunday night
through Tuesday period ranges from a couple of hundredths in the far
north to around a half of an inch in the far southern CWFA.

Temps may dip down into the middle 30s in the far NE portions of the
CWFA for Sunday night/Monday morning. However, conditions will not
be optimal for frost formation as skies should be cloudy with SE
winds 5 to 10mph.

High pressure builds in for the middle part of the work week. There
is some potential for freezing temperatures Tuesday night/Wednesday
morning in the far NE part of the CWFA.

NListemaa

20

AVIATION...
18Z Update...
Various levels of ceilings out there as a cold front continues its
progression through the area with continued showers moving across
central GA. Expect mainly MVFR cigs through the remainder of the
afternoon, possibly lifting briefly. With most of the forcing to
the south, MCN/CSG will see the most shower activity through the
rest of the afternoon into early evening. Some light rain
associated with the upper level trough will pivot through this
evening, mainly crossing the metro TAF sites and AHN. Conditions
improve greatly through the overnight; although east GA may see
lingering cigs which would impact AHN. Winds will pick up out of
the northwest behind the front this afternoon through the evening,
staying elevated overnight. Rapid drying through the column will
mean BKN to SCT by sunrise across most of the TAF sites with
trapped moisture leading to the potential for low end MVFR. Again,
AHN may be under more cloud cover than the rest of the region. Winds
will veer NNE during this time. Expect scattered mid-level clouds
tomorrow.

//ATL Confidence...18Z Update...
Medium for all forecast elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          40  61  43  60 /  40  10  40  30
Atlanta         38  60  47  63 /  20   5  40  20
Blairsville     30  57  39  56 /  30  10  50  30
Cartersville    33  61  44  64 /  20  10  40  20
Columbus        40  65  50  71 /  20   5  40  30
Gainesville     38  57  44  58 /  30  10  50  30
Macon           42  63  46  67 /  20   5  40  30
Rome            33  61  44  65 /  20  10  40  20
Peachtree City  36  62  44  66 /  20   5  40  20
Vidalia         48  64  50  67 /  60   5  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 10 AM EDT Sunday for the
following zones: Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...Douglas...Fannin...Floyd...
Gilmer...Gordon...Haralson...Lumpkin...Murray...Paulding...
Pickens...Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...26
LONG TERM....Deese
AVIATION...26
Hazardous weather outlook, Apr 7, 3:14 PM EST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
414 PM EDT Sat Apr 7 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-082015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
414 PM EDT Sat Apr 7 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers will move across mainly central Georgia through
this evening.

A Freeze Watch is in effect for tonight and early Sunday morning
for areas mainly along and north of Carrollton to Marietta to
Cleveland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The Freeze Warning will remain in effect for portions of north and
west Georgia through 10am Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Robins AFB radar (KJGX), 63 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Laurens

When
April 7, 5:18 PM EST to 5:19 PM EST
Where
Laurens County, 2.56 mi ENE of Lollie to 3.17 mi N of Rockledge
Rating
EF0
Path length
0.73 mi
Path width
50 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
32.496, -82.710

A National Weather Service survey team found that an EF0 tornado with a maximum wind speed of 75 mph and a maximum path width of 50 yards touched down east southeast of Dublin between Leon Joiner Road and Graham Pond. The Dublin Police Chief witnessed the tornado as it moved east across Graham Pond, uprooting and snapping several trees before it dissipated shortly after crossing Walter Wynn Road. [04/07/18: Tornado #1, County #1/1, EF-0, Laurens, 2018:008].

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744055.